Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 41, NWS Shreveport, LA

October 15, 2018Angelina County, Nacogdoches County, Texas

NWS Shreveport, LA issued this flash flood warning at Oct 15, 2018, 11:57 PM CDT for Angelina County, Nacogdoches County, Texas. It was in force for 6 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 15, 2018, 11:57 PM CDT (04:57 UTC)
Expired
Oct 16, 2018, 6:00 AM CDT
In force
6 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Angelina County, TX, Nacogdoches County, TX

The radar

The Shreveport radar (KSHV), 143 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 16, 1:35 AM CDTFLASH FLOOD2 E Lufkin, TXCORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2 E LUFKIN. WATER HAS ROADS CLOSED AT SEVERAL LOCATIONS, ON FM1818 AT BUTTERMILK, ON FM324 AT SEWER TREATMENT, ON HWY 59/FM2497 AND ON OLD UNION RD AT MT. CARMEL.
Oct 16, 1:35 AM CDTFLASH FLOOD2 E Lufkin, TXWATER HAS ROADS CLOSED AT SEVERAL LOCATIONS, ON FM1818 AT BUTTMILK, ON FM324 AT SEWER TREATMENT, ON HWY 59/FM2497 AND ON OLD UNION RD AT MT. CARMEL.
Oct 16, 3:25 AM CDTFLASH FLOOD3 Nne Burke, TXFM 324 NEAR COUNTY ROAD 59 AND BLOOMER MCCALL DRIVE IS CLOSED DUE TO FLOODING.
Oct 16, 5:30 AM CDTFLASH FLOOD2 Nw Burke, TXFM 2497 BETWEEN COUNTY ROAD 62A TO NORTHWEST OF PEAVY SWITCH ROAD HAS BEEN CLOSED DUE TO HIGH WATER.
Oct 16, 5:30 AM CDTFLASH FLOOD2 Ssw Diboll, TXTHE SOUTHBOUND LANES OF US HIGHWAY 59 SOUTH OF DIBOLL HAS BEEN CLOSED DUE TO HIGH WATER. TRAFFIC IS BEING DIVERTED TO THE NORTHBOUND LANES.
Oct 16, 5:30 AM CDTFLASH FLOOD5 Ne Huntington, TXFM 1669 JUST SOUTH OF HIGHWAY 103 EAST IS CLOSED DUE TO FLOODING.
Oct 16, 5:30 AM CDTFLASH FLOOD9 Ssw Huntington, TXFM 1818 EAST OF DIBOLL IS COVERED IN HIGH WATER IN MULTIPLE LOCATIONS., INCLUDING BETWEEN COUNTY ROAD 266A AND COUNTY ROAD 235.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 98 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 5.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WGUS54 KSHV 160457
FFWSHV
TXC005-347-161100-
/O.NEW.KSHV.FF.W.0041.181016T0457Z-181016T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1157 PM CDT MON OCT 15 2018

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Nacogdoches County in eastern Texas...
  Angelina County in eastern Texas...

* Until 600 AM CDT Tuesday.

* At 1155 PM CDT, Doppler radar indicated heavy rain across the
  warned area. Up to three inches of rain have already fallen. Flash
  flooding is expected.

* Some locations that will experience flooding include...
  Lufkin, Nacogdoches, Diboll, Hudson, Huntington, Melrose, Woden,
  Pollok, Etoile, Martinsville, Burke, Appleby, Chireno, Shawnee,
  Clawson, Central, Redland and Homer.

Additional rainfall amounts of 2 to 3 inches are possible in the 
warned area. Heavier rainfall amounts of near one half inch per 
hour has occurred. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3111 9475 3115 9485 3123 9486 3126 9490
      3128 9488 3130 9490 3132 9490 3134 9496
      3138 9495 3143 9500 3153 9487 3182 9443
      3164 9439 3163 9437 3157 9431 3144 9432
      3142 9430 3140 9433 3135 9433 3110 9469

$$

06

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 10:09 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Oct 15, 10:09 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1009 PM CDT Mon Oct 15 2018

.UPDATE...

Strong overrunning conditions from SW flow aloft will keep rain
going well on through tonight over the region. Intensity has begun
slack off in some areas, but moderate to heavy pockets of rain are
still noted over much of deep east Texas and into northwest and
north central Louisiana. For this update, POPs were increased
nearly across the board with no signs of rain ending anytime soon.
Temperatures continue to dip a few more degrees in the wake of the
cold front, but they should begin to hold steady after midnight
with overcast conditions and persistent rain. Thus, no additional
changes are needed at this time. Updated text products have been
issued.

/19/

&&

.PREV DISCUSSION... /issued 751 PM CDT Mon Oct 15 2018/

AVIATION...

For the 16/00Z TAFs, IFR/MVFR cigs to prevail, possibly with some
intermittent LIFR cigs at times, with widespread rain overtaking
all terminals during this period. Little if any change in these
conditions is expected, but vsbys may fluctuate due to rainfall
intensity. Otherwise, look for brisk northerly winds around 10 kts
with occasional higher gusts between 15-20 kts. Winds quickly
shift S/SW around 5Kft above the surface with speeds gradually
increasing to near 50 kts at 30Kft.

/19/

PREV DISCUSSION... /issued 305 PM CDT Mon Oct 15 2018/

SHORT TERM.../Tonight through Tuesday Night/
Cold and rainy short-term period ahead. Cold front has made it
completely s of our region this aftn, with portions of our n and w
already down into the 40s. CAA to continue to lead to falling
temps through tonight. Temps to hold near-steady thereafter, as
multiple rounds of rain move overhead.

Disturbed swly flow aloft to overrun the cold airmass at the sfc,
producing strong isentropic lift resulting in widespread rainfall
throughout the pd. Rain will likely be heaviest along the 850 mb
front, but models do not completely agree as to where this will
set up. Have stayed more with the Euro solution with respect to
placement of the heavier rain/higher PoPs, as it seems to split
the model differences.

Rain to begin letting up towards the end of the pd, as the upper
ridge over the se CONUS begins to nose back wwd. /12/

LONG TERM.../Wednesday through Monday/
Upper level cut off low sw states bringing sw flow into area will
be replaced by nw flow aloft as upper ridging develops over
Cascades, spilling Canadian air back into region and bringing in
drier air aloft on Wednesday. Tapering off rain chances durg the
day from the north.

This relief from the rain may be short lived as Pacific moisture
around base of upper low over sw states begins to overrun the
shallow colder air over east TX. GFS aggressive bringing moisture
back into area on Thursday with ecmwf and nam much more gradual
and begin to bring -ra into area on Friday. As the closed upper
low opens up and kicks out across plains, cold front will approach
area in nw flow. Rain chances to become more widespread mainly
Friday night into early Saturday, and then will decrease from the
north later on Saturday as this front pushes across the region.
This reinforcing shot of cooler air will keep the autumn temps
across the region with overnight lows in 50s and possibly into 40s
with radiation cooling by later in the wknd, and daytime highs
mostly in the 60s. /07/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  49  53  49  62 /  90  90  60  20
MLU  51  54  49  63 /  60  70  60  20
DEQ  45  50  46  65 /  80  80  50  10
TXK  46  48  45  62 /  90  90  60  10
ELD  46  51  47  62 /  80  80  60  10
TYR  46  50  47  60 /  90  90  60  30
GGG  48  51  48  60 /  90  90  60  30
LFK  53  54  51  62 /  90  70  50  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/12/07
Hazardous weather outlook, Oct 15, 3:58 PM CDT, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
358 PM CDT Mon Oct 15 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-162100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
358 PM CDT Mon Oct 15 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Tonight...

A strong cold front will continue to shift southeast across Deep
East Texas and North Louisiana this afternoon. Widespread light
and moderate rain well behind this front will slowly spread across
the region later today and tonight. Brief periods of heavy
rainfall will be possible, with rainfall amounts of one to three
inches expected through late tonight. This may result in minor
flooding of low lying, poor drainage areas, as grounds are nearly
saturated in the wake of above normal rainfall that has fallen
since early September.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Showers will remain widespread over much of the region Tuesday,
before gradually diminishing Tuesday night. Showers will begin to
increase once again from the west Thursday night and Friday as a
series of upper level disturbances move back over the area. These
showers will begin to diminish from north to south Saturday as
another cold front quickly shifts south over the area, reinforcing
cooler and drier air back south for the latter half of the
weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, will not be needed today or tonight.

12

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 9:59 PM CDTAreal Flood AdvisorySHVAngelina2 hr
Oct 16, 5:00 AM CDTAreal Flood AdvisorySHVNacogdoches, San Augustine, Shelby3 hr
Oct 16, 6:01 AM CDTAreal Flood AdvisorySHVAngelina, Cherokee, Nacogdoches, San Augustine, Shelby3 hr
Oct 16, 7:20 AM CDTRiver Flood WarningSHVAngelina, Houston, Polk, Trinity, Tyler13 days
Oct 16, 7:22 AM CDTRiver Flood WarningSHVNacogdoches, Rusk, San Augustine, Shelby5 days
Oct 16, 10:31 AM CDTAreal Flood AdvisorySHVCherokee, Nacogdoches119 min
Oct 16, 4:36 PM CDTAreal Flood AdvisorySHVAngelina, Cherokee, Nacogdoches, Rusk, San Augustine, Shelby3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.